Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 232, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2003, 4:10 AM CDT for Thomas County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 4:10 AM CDT (09:10 UTC)
- Expired
- Aug 10, 2003, 5:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 3208 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 100910 SVRGLD KSC193-101015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 410 AM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 515 AM CDT * AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTH OF BREWSTER...OR ABOUT 19 MILES NORTHWEST OF COLBY...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BREWSTER...GEM AT 430 AM CDT LEVANT...COLBY AT 435 AM CDT MINGO AT 455 AM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. LAT...LON 3954 10090 3954 10140 3915 10138 3917 10088 RJC $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:50 AM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 10, 2:50 AM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 150 AM MDT SUN AUG 10 2003 FORECAST CONCERN FOR TODAY WILL BE MCS OVER THE SOUTHEAST AND LINGERING CLOUDS/PRECIPITATION AND SOME REDEVELOPMENT NORTH AND IMPACTS ON TEMPS/WINDS/SKY. FEEL THAT NEITHER GFS NOR ETA HAVE A GOOD HANDLE ON THE FIRST PERIOD. WILL LEAN TOWARDS THE WARMER ETA 850 TEMPS FOR HIGHS WITH MID/UPPER 90S. AS FAR AS POPS ARE CONCERNED...SCATTERED MENTION IN THE SOUTHEAST EARLY AS SYSTEM MOVES SOUTH/DISSIPATES AND PERHAPS ISOLATED/SCATTERED THUNDERSTORMS REDEVELOPING ALONG BOUNDARY SAGGING SOUTH LATE? ETA KEEPS 700 MB THETA-E RIDGE OVER THE SOUTHWEST AND 850 THETA-E RIDGE AXIS RUNNING ACROSS THE KS/NE STATE LINE. 700 MB DEWPOINTS DECREASE ACROSS THE NORTHEAST. WITH PLENTY OF ONGOING/REDEVELOPING CONVECTION ACROSS WESTERN NEBRASKA IN NORTHWEST FLOW ALOFT...WILL KEEP AT LEAST A SLIGHT CHANCE FOR AFTERNOON CONVECTION. MONDAY AND TUESDAY...BOUNDARY MOVES SOUTH WITH NORTHEAST UPSLOPE FLOW AND COOLER TEMPERATURES FOR BOTH DAYS. BOTH ETA/GFS KEEP UPPER SYSTEM EAST AND WILL CONTINUE WITH A DRY FORECAST. ETA 850 TEMPERATURES COOL BY 10 DEGREES WITH HIGHS IN THE UPPER 80S/LOWER 90S BOTH DAYS. WILL TREND OVERNIGHT LOWS DOWN SLIGHTLY WITH UPPER 50S LOWER 60S. DAYS 4 THROUGH 7...NO CHANGE. .GLD...NONE. MCGUIRE
Hazardous weather outlook, Aug 9, 11:32 AM CDT, 16 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL EXPECTED OVER NORTHEAST COLORADO THIS AFTERNOON. A FEW OF THESE STORMS MAY DRIFT INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. HOWEVER...DUE TO LIMITED WIND SHEAR AND MARGINAL INSTABILITY...THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE TRI-STATE AREA. A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH SUFFICIENT DEEP LAYER SHEAR FOR A FEW SEVERE THUNDERSTORMS. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOCKHART
In the hours before
Local storm report, Aug 10, 1:00 AM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 PM COLBY KS 70 MPH TSTM GUST
08/09/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Aug 10, 1:06 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 AM COLBY MUNI ARPT KS 67 MPH TSTM GUST
08/10/03 THOMAS
1204 AM COLBY KS 1.75 INCH HAIL
08/10/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Aug 10, 1:11 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1212 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 AM COLBY KS 77 MPH TSTM GUST
08/10/03 THOMAS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 10, 1:37 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1201 AM COLBY KS 83 MPH TSTM GUST
08/10/03 THOMAS REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 10, 1:49 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1247 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM OAKLEY KS 70 MPH TSTM GUST
08/10/03 LOGAN REPORTED BY STORM
SPOTTER.
NWUS53 KGLD 100649
LSRGLD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1250 PM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1238 AM 4 W OAKLEY KS .75 INCH HAIL
08/10/03 LOGAN REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Aug 10, 3:23 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 AM MDT SUN AUG 10 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1202 AM COLBY KS WIND DAMAGE
08/10/03 THOMAS REPORTED BY HAM RADIO
OPERATOR. 6 INCH
DIAMETER TREE BRANCHES
DOWN. A TREE FELL ON A
CAR AND POWER OUTAGES.
1245 AM OAKLEY KS WIND DAMAGE
08/10/03 LOGAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
PART OF CHURCH ROOF
BLOWN OFF, LARGE TREE
BRANCHES DOWN AND POWER
OUTAGESThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 12:52 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 53 min |
| Aug 10, 1:14 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 61 min |
| Aug 10, 4:44 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Aug 10, 5:28 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.